Arizona, 2021

Flash Flooding and Heavy Rain in Arizona, July 23 to 25, 2021

July 23 to 25, 2021 · NWS FGZ · 12 events in 4 counties and zones

Deep monsoon moisture over northern Arizona and an area of low pressure moving over the area from the east brought more thunderstorms with heavy rain, flooding, and at least one funnel cloud. A mesoscale convective complex formed late in the day and kept thunderstorms going through the night and into the morning of July 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture over northern Arizona and an area of low pressure moving over the area from the east brought more thunderstorms with heavy rain, flooding, and at least one funnel cloud. A mesoscale convective complex formed late in the day and kept thunderstorms going through the night and into the morning of July 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 2:00 PM MST, 3 hours earlier.

Area forecast discussion, Jul 23, 2:00 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Flagstaff AZ
200 PM MST Fri Jul 23 2021

.SYNOPSIS...Continuous rounds of scattered to widespread showers
and thunderstorms can be expected through much of the weekend. As
a result, the threat of flash flooding as well as an isolated
strong to severe storm will remain. Storm coverage begins to
decrease early next week, becoming more isolated to scattered.

&&

.DISCUSSION...Widespread showers and thunderstorms will continue
over much of northern Arizona this afternoon. Flash flooding from
heavy rainfall is expected to be the primary threats with these
storms. However, with some destabilization occurring this
afternoon, a few isolated strong to severe thunderstorms will be
possible this afternoon and into the early evening hours.

An inverted trough over western Texas/New Mexico will continue to
propagate westward into Arizona this weekend. With significant
monsoonal moisture in place over much of Arizona, scattered to
widespread showers and thunderstorms are expected to continue
through much of the weekend. Significant flash flood threat is
expected to continue through the weekend over much of northern
Arizona, as a result, the Flash Flood Watch has been extended into
Sunday evening. With the increased synoptic-scale lift from the
approaching wave, nocturnal showers and thunderstorms are expected
each night through Sunday. Latest hi-res guidance has an MCS
developing this evening over eastern Arizona and pushing westward
across the state overnight resulting from the increase dynamic
support.

Saturday, with the trough moving westward across the state, the
greatest lift moves southeastward. Greatest potential for flash
flooding will then be for areas along and southwest of the
Mogollon Rim. Uncertainty still exists in exactly where the
greatest force will be in place on Sunday to support heavier
rainfall, but latest guidance continues the south and westward
shift.

For the start of next week, with Arizona now on the backside of
the trough, moisture looks to decrease slightly. As a result,
more isolated to scattered coverage is expected for the upcoming
week.

Temperatures are expected to remain cool through the weekend as
with the trough in place over Arizona. As it drifts west and ejects
into the Pacific early next week, temperatures begin to warm
slightly as heights begin to rise once again. Background winds are
also expected to remain light through the forecast period.

&&

.AVIATION...For the 00Z package...MVFR conditions are possible
through the TAF period with scattered to widespread showers and
thunderstorms expected. Brief IFR conditions will be possible in
some of the heavier showers. Gusty and erratic winds possible
near thunderstorms, with winds remaining light otherwise.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Significant flash flood potential exists through
Sunday night. Scattered to numerous showers and thunderstorms are
expected each afternoon this weekend, with storms also continuing
into the overnight hours. Widespread wetting rains are likely with
embedded areas of heavy rain. Storm coverage begins to decrease
for the first part of next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening FOR AZZ006>008-011>018-
037-038-040.

&&

PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 23, 3:40 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 SSW PRESCOTT VALLEY   34.59N 112.33W
07/23/2021                   YAVAPAI            AZ   PUBLIC

            ROAD WASHED OUT DUE TO FLOODING.

&&

MD
Special weather statement, Jul 23, 3:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
443 PM MDT Fri Jul 23 2021

AZZ013-040-232330-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
443 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY ALONG HIGHWAY 77
SOUTHEAST OF DILKON UNTIL 530 PM MDT/430 PM MST/...

At 442 PM MDT/342 PM MST/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Indian Wells, or 37 miles south of
Keams Canyon, moving south at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Petrified Forest National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3531 11030 3537 10995 3504 10985 3498 11029
TIME...MOT...LOC 2242Z 357DEG 21KT 3528 11010

JJ
Local storm report, Jul 23, 3:54 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
354 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      1 ENE COTTONWOOD        34.74N 112.01W
07/23/2021                   YAVAPAI            AZ   PUBLIC

            STREET FLOODING WITH WATER FLOWING OVER
            ROAD.

&&

MD
Local storm report, Jul 23, 4:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 NW SHOW LOW           34.26N 110.07W
07/23/2021  U0.50 INCH       NAVAJO             AZ   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MD
Local storm report, Jul 23, 4:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
455 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      1 S PRESCOTT VALLEY     34.59N 112.32W
07/23/2021                   YAVAPAI            AZ   PUBLIC

            ROADWAY UNDERWATER DUE TO FLOODING.

&&

MD
Local storm report, Jul 23, 5:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       2 NNW PAGE SPRINGS      34.80N 111.90W
07/23/2021  E0.85 INCH       YAVAPAI            AZ   PUBLIC

            0.85 INCHES OF RAIN IN ABOUT 30 MINUTES FROM
            325 PM TO 355 PM.

&&

MAS

The radar

The Flagstaff radar (KFSX), 118 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Apache

When
July 23, 5:00 PM MST to July 24, 6:30 AM MST
Where
Apache County, 16.38 mi W of Hunt to 18.49 mi ESE of St Johns
Reported by
Trained Spotter
Coordinates
34.597, -109.908

A trained spotter 8 miles north of Vernon measured 2.80 inches of rain fall from Friday evening to Saturday morning. There was standing water on the property.

Funnel Cloud, Yavapai

When
July 24, 3:54 PM MST to 4:04 PM MST
Where
Yavapai County, 1.38 mi S of Yarber
Reported by
Public
Coordinates
34.530, -112.150

A funnel cloud was filmed for about 10 minutes 6 miles east of Dewey-Humboldt.

Flash Flood, Apache

When
July 24, 4:03 PM MST to 5:03 PM MST
Where
Apache County, 3.56 mi SSE of Concho to 3.98 mi S of Concho
Cause
Heavy Rain
Reported by
Public
Coordinates
34.419, -109.587

Water was flowing through a yard south-southeast of Concho.

Flash Flood, Yavapai

When
July 24, 5:59 PM MST to July 25, 5:00 AM MST
Where
Yavapai County, 0.9 mi SW of Humboldt to 0.46 mi ENE of Cordes
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.490, -112.240

The Agua Fria river gauge near Dewey-Humboldt measured a 6.5 foot rise around 1800 on July 24. The river gauge near Cordes Junction reported a 6.7 foot rise around 240 AM on July 25..

Flash Flood, Navajo

When
July 24, 6:09 PM MST to July 25, 12:09 AM MST
Where
Navajo County, 1.33 mi ESE of Penzance to 3.63 mi SSW of Hobson
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.890, -110.250

McClaws Road was close in Holbrooke due to the flash flooding of the Little Colorado River.

Flash Flood, Navajo

When
July 24, 7:10 PM MST to 8:10 PM MST
Where
Navajo County, 14.77 mi WSW of Forest Lake to 15.47 mi NNW of Wepo Vlg
Cause
Heavy Rain
Reported by
Public
Coordinates
36.267, -110.453

Flash flooding was reported along Navajo Route 4 west of Pi on Rodeo. The flood water was 6-12 inches deep.

Flash Flood, Apache

When
July 24, 7:10 PM MST to 9:10 PM MST
Where
Apache County, 2.77 mi ENE of St Johns to 1.47 mi N of St Johns Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
34.517, -109.326

A flash flood in The Little Colorado River covered the Highway 191 bridge in St Johns and made it impassable.

Flash Flood, Coconino

When
July 24, 8:00 PM MST to 9:00 PM MST
Where
Coconino County, 1.79 mi WSW of Flagstaff to 1.49 mi WSW of Flagstaff
Cause
Heavy Rain
Reported by
Public
Coordinates
35.188, -111.678

Minor street flooding with some garages flooded in Wildwood Hills Mobile Home Park area of west Flagstaff.

Flash Flood, Coconino

When
July 24, 8:40 PM MST to 10:40 PM MST
Where
Coconino County, 15.33 mi NE of Tonalea to 9.99 mi E of Tonalea
Cause
Heavy Rain
Reported by
Public
Coordinates
36.504, -110.776

Flash flooding covered the roads (including Highway 160) with water, mud, and rocks near Tonalea and Cow Springs.

Flash Flood, Yavapai

When
July 24, 9:40 PM MST to 11:56 PM MST
Where
Yavapai County, 1.78 mi S of Smelter City to 1.49 mi SSW of Smelter City
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.704, -112.000

Flood waters swept a vehicle away in a low water crossing on Camino Real near Rocky Knolls Road. The flood water was estimated to be 8 feet deep. The body of the driver was found several days later at the confluence with the Verde River.

Flash Flood, Yavapai

When
July 24, 10:07 PM MST to 11:07 PM MST
Where
Yavapai County, 0.52 mi NNE of Clemenceau to 0.81 mi S of Clemenceau
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.736, -112.025

Some roads in Cottonwood were impassable with flowing water.

Flash Flood, Coconino

When
July 24, 10:58 PM MST to 11:58 PM MST
Where
Coconino County, 1.25 mi SSW of Sunnyside to 1.56 mi S of Sunnyside
Cause
Heavy Rain
Reported by
Public
Coordinates
35.183, -111.627

River Valley Road and Herold Ranch Road on the southeast side of Flagstaff were flooded and impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Yavapai2021-07-2416FemaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979248, 979249, 979250, 979264, 979267, 979254, 979265, 979251, 979266, 979440, 979252, 979256.